Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2550  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2022  |  Volume : 67  |  Issue : 2  |  Page : 170-172
Localized pustular purpuric eruption associated with propionic acid NSAIDs: Acute localized exanthematous pustulosis accompanied with leukocytoclastic vasculitis


1 From the Department of Dermatology, Saiseikai Central Hospital, Mita Minato-Ku, Tokyo; Department of Dermatology, Tokyo Dental College, Ichikawa General Hospital, Ichikakwa, Chiba, Japan
2 From the Department of Dermatology, Keio University School of Medicine, Shinjuku-Ku, Tokyo, Japan
3 From the Department of Dermatology, Saiseikai Central Hospital, Mita Minato-Ku, Tokyo, Japan

Date of Web Publication13-Jul-2022

Correspondence Address:
Keiji Tanese
From the Department of Dermatology, Keio University School of Medicine, Shinjuku-Ku, Tokyo
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.ijd_841_21

Rights and Permissions



How to cite this article:
Baba Y, Tanese K, Kimura Y. Localized pustular purpuric eruption associated with propionic acid NSAIDs: Acute localized exanthematous pustulosis accompanied with leukocytoclastic vasculitis. Indian J Dermatol 2022;67:170-2

How to cite this URL:
Baba Y, Tanese K, Kimura Y. Localized pustular purpuric eruption associated with propionic acid NSAIDs: Acute localized exanthematous pustulosis accompanied with leukocytoclastic vasculitis. Indian J Dermatol [serial online] 2022 [cited 2022 Aug 17];67:170-2. Available from: https://www.e-ijd.org/text.asp?2022/67/2/170/350818




Sir,

A 39-year-old female presented with a localized enlarging indurative purpura on the right lower leg that had developed within a month [Figure 1]a. She had been taking ibuprofen, propionic acid nonsteroidal anti-inflammatory drugs (NSAIDs), twice a week to treat her headache. Histopathologically, the lesion showed neutrophilic exocytosis with intraepidermal micropustules and leukocytoclastic vasculitis (LCV) around the postcapillary venules [Figure 1]b and [Figure 1]c. After this first episode, she discontinued ibuprofen, and the lesion resolved within a week.
Figure 1: Clinicopathological findings at the initial visit. (a) Clinical appearance. Indurative purpura on the anterior side of the right lower leg. (b) Histopathological findings of the first episode, Hematoxylin and eosin staining (40 ×). Intraepidermal abscess and perivascular inflammatory cell infiltration with erythrocyte extravasation. (c) High power magnification (Hematoxylin and eosin staining). Neutrophilic exocytosis with intraepidermal micropustule formation and perivascular neutrophilic infiltration with erythrocyte extravasation and nuclear dusts was observed

Click here to view


Eight months later, she again presented with a recurrence of eruption on the same area [Figure 2]a. The lesions were painful, indurative purpura with erosion, pustules, and subtle postpustular desquamation [Figure 2]b. Just before the second episode, she had been taking loxoprofen, a propionic acid NSAID, as an abortive medication. Furthermore, she continued it even after the recurrence of eruption to alleviate the pain of the lesion. Meanwhile, the new lesions developed and spread. They appeared a few hours after she took loxoprofen, starting as nonfollicular pustules with erythema, and eventually merged to form pustular purpuric plaque. Histopathologically, the lesion showed the same features with the initial biopsy specimen but was more extensive [Figure 2]c and [Figure 2]d. After discontinuation of loxoprofen, the lesions subsided immediately with residual pigmentation [Figure 2]e. The lymphocyte-transforming test (LTT) performed before the withdrawal of loxoprofen was positive for loxoprofen (stimulation index: 253%), but negative for ibuprofen (stimulation index: 127%). The use of propionic acid NSAIDs was prohibited, and now 3 years have passed without recurrence.
Figure 2: Clinicopathological findings at the time of recurrence. (a) Clinical appearance. Pustular purpuric plaque on the anterior side of the right lower leg. (b) Clinical appearance. Some pustules were nonfollicular pustules with subtle postpustular desquamation (arrowhead). (c) Histopathological findings at the time of the second episode. Hematoxylin and eosin staining (4 ×). An intraepidermal abscess and perivascular inflammatory cell infiltration were observed. (d) High power magnification (Hematoxylin and eosin staining). Neutrophilic exocytosis with intraepidermal micropustule formation and perivascular neutrophilic infiltration with nuclear dust and erythrocyte extravasation around the postcapillary venules. (e) Clinical appearance of the right lower leg 7 days after cessation of loxoprofen. Lesion subsided with residual pigmentation

Click here to view


The clinical findings of nonfollicular pustules, postpustular desquamation, and the histopathological findings of intraepidermal pustules and perivascular infiltration of neutrophils in this case met the diagnostic criteria for acute generalized exanthematous pustulosis (AGEP).[1] Together with the clinical course that the eruption appeared only on the right lower leg immediately after drug administration, we are speculating that this case comprised characteristics of acute localized exanthematous pustulosis (ALEP).

ALEP is an extremely rare form of AGEP, which is characterized as multiple pustules in localized areas associated with the drug.[2] Currently, 26 cases have been reported. It typically occurs on the head and neck areas, but it can also occur on the extremities. Reported causative drugs are ibuprofen, docetaxel, antibiotics including amoxicillin and clindamycin.[3],[4] In this case, two different NSAIDs induced the lesion. While LTT was negative for ibuprofen, we are speculating that its structural components played some role to cause the lesion as both loxoprofen and ibuprofen are propionic acid NSAIDs sharing similar chemical structures.

The present case also comprised the feature of LCV, which reflects the purpura on its clinical appearance. To the best of our knowledge, no cases of ALEP with LCV have been reported in the past literature. However, as cases of AGEP with LCV have been reported,[1],[5] it is possible that ALEP can accompany LCV depending on the interaction between the drug and the administered patients.

In conclusion, the possibility of ALEP accompanied with LCV and association of medications should be considered when we see the localized pustular purpuric eruption taking the acute clinical course.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

None

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP)--a clinical reaction pattern. J Cutan Pathol 2001;28:113-9.  Back to cited text no. 1
    
2.
Villani A, Baldo A, Salvatores G, Desiato V, Ayala F, Donadi C. Acute localized exanthematous pustulosis (ALEP): Review of literature with report of case caused by amoxicillin-clavulanic acid. Dermatol Ther 2017;4:563-70.  Back to cited text no. 2
    
3.
Ryder EN, Perkins W. Acute localised exanthematous pustulosis: Case report, review of the literature and proposed diagnostic criteria. Australas J Dermatol 2018;59:226-7.  Back to cited text no. 3
    
4.
Rastogi S, Modi M, Dhawan V. Acute localized exanthematous pustulosis (ALEP) caused by Ibuprofen. A case report. Br J Oral Maxillofac Surg 2009;47:132-4.  Back to cited text no. 4
    
5.
Falcone LM, Stone RS, Schwartz RA. Drug-induced neutrophilic dermatoses. In: Wallach D, Vignon-Pennamen MD, Marzano AV, editors. Neutrophilic Dermatoses. Springer International Publishing; 2018. 20:p. 259-70.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (867 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed186    
    Printed10    
    Emailed0    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal